Pennsylvania, 2009Damaging Winds in Pennsylvania, June 25, 2009
June 25, 2009 · NWS CTP · 4 events in 1 county or zone
A deep upper low over southern Ontario and associated cold temperatures aloft contributed to isolated severe thunderstorms across Tioga County during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper low over southern Ontario and associated cold temperatures aloft contributed to isolated severe thunderstorms across Tioga County during the afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 25, 1:45 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 25, 1:45 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 PM EDT THU JUN 25 2009
.SYNOPSIS...
A COLD FRONT WILL SLIDE SOUTHEAST ACROSS THE GREAT LAKES TODAY...THEN
THROUGH PENNSYLVANIA TONIGHT AND EARLY FRIDAY. HIGH PRESSURE WILL
BUILD IN FROM THE MIDWEST...LATE FRIDAY AND SATURDAY. HOWEVER...ANOTHER
COLD FRONT WILL LIKELY PUSH THROUGH PENNSYLVANIA SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MORNING UPDATE INCLUDES A DECREASE IN TEMPERS ACROSS THE NORTHWEST
THIRD OF THE CWA AS CLOUDS ASSOCIATED WITH APPROACHING CONVECTION
BEGIN TO LIMIT SUNSHINE. INCREASED THE COVERAGE OF THE ISOLATED
AFTERNOON CONVECTION SLIGHTLY TO THE SOUTHEAST BASED ON CURRENT RADAR.
EARLY AM WATER VAPOR LOOP SHOWING WEAK SHORTWAVE APPROACHING PA
FROM THE GRT LKS. THIS FEATURE CURRENTLY PRODUCING ENOUGH FORCING
TO KEEP SHRA/TSRA GOING OVR OHIO. HOWEVER...IT WILL BE MOVING INTO
DRIER/MORE STABLE ATMOS ASSOCIATED WITH HI PRES RIDGE OVR
PENNSYLVANIA...SO TDY SHOULD BE DRY FOR MOST OF CENTRAL PA. IR
IMAGERY DOES SHOW SCT CIRRUS OVERSPREADING PA ATTM...WHICH WILL
LIKELY BE ARND FOR MUCH OF THE DAY.
A MORE IMPRESSIVE SHORTWAVE...CURRENTLY ENTERING WESTERN
ONTARIO...WILL TRACK EASTWARD OVR THE NEXT 36HRS...PUSHING A COLD
FRONT THRU THE STATE. ORGANIZED LINE OF LATE DAY/EVENING TSRA
APPEAR LIKELY TO ROLE INTO THE NW MTNS...AS LARGE SCALE FORCING
AND SIG DEEP LYR SHEAR ASSOCIATED WITH SHORTWAVE OVERSPREADS THE
AREA. GEFS MEAN CAPES RISE TO ARND 2000J/KG IN PREFRONTAL AIRMASS
OVR NORTHWEST PA LATE TDY AS HIGHER DWPTS ARE FED INTO THAT REGION
BY LL JET. COMBINATION OF INSTABILITY AND SHEAR SUGGESTS LOCALLY
SVR WX POSSIBLE OVR THE NW MTNS LATE TDY AND EVENING.
UNDER MSUNNY SKIES...ENS MEAN 850 TEMPS NR 18C SHOULD SUPPORT
HIGH TEMPS TDY FROM THE M80S OVR THE HIGH TERRAIN...TO L90S SUSQ
VALLEY. THESE READINGS SHOULD BE THE WARMEST WE/VE SEEN SINCE THE
THE RECORD MAXES OF LATE APRIL.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
POTENT EVENING TSRA WILL LIKELY ACCOMPANY ARRIVAL OF COLD FRONT
OVR THE NORTHWEST PART OF THE STATE. HOWEVER...WANING UPPER LVL
FORCING AND STABILIZING BLYR SHOULD RESULT IN A DIMINISHING BAND
OF SHRA/TSRA MOVING INTO CENTRAL/SOUTHERN PA LATE TONIGHT.
LATEST SREF DATA INDICATES FRONT WILL TAKE UNTIL MID AFTN TO CLEAR
LANCASTER COUNTY...SO WILL KEEP POPS GOING THRU THE FIRST HALF OF
FRIDAY OVR THE SOUTHERN HALF OF THE STATE...AND THRU THE AFTN OVR
THE EXTREME SOUTHEAST. COVERAGE WILL BE SCT AT BEST. HOWEVER...CAN/T
RULE OUT ISOLATED SVR WX OVR THE LOWER SUSQ VALLEY...WHERE GEFS
PLUME DATA INDICATE MEAN CAPES RECOVERING TO GREATER THAN 2000 J/KG
BY AFTN. SOUNDING DATA SUGGESTS EARLY CLOUDS WILL GIVE WAY TO PTSUNNY
SKIES AND TEMPS STILL A BIT ABOVE NORMALS FOR MOST LOCATIONS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
500MB TROUGH AXIS STEADILY SLIDES EAST SAT...WITH A SECONDARY LOBE
OF VORTICITY PROGGED TO PIVOT ARND SW QUADRANT SAT AFTN. 850MB
TEMPS STEADILY COOL BEHIND FRONT SAT...WITH MARGINAL INSTABILITY
CAN/T RULE OUT ISO LOW TOPPED CONVECTION FROM A DIURNALLY DRIVEN
ATMOS...FORCING WILL REMAIN VERY WEAK HOWEVER FROM SFC RIDGE
OVERHEAD. ATTM HAVE LEFT DRY FORECAST IN PLACE. SFC TEMPS COULD
STILL BE IN THE UPPER 70S/LOW 80S. FOCUS THEN TURNS TO APPROACH OF
HIGH CONFIDENCE MID-LVL SHORTWAVE. SUN THRU WED.
WEAK RIDGING SAT NGT WILL BE DEFLECTED EAST...AS FRONTAL BNDRY
APPROACHES FROM WEST SUN. THETA-E RIDGE POKES EAST SUN AHEAD OF
FRONTAL BNDRY...THUS HAVE MAINTAINED CHC SHRA/TSRA. RIDGE CENTERED
OFF NEW ENGLAND COAST IS POISED TO SLOW EASTWARD PROGRESSION OF
500MB SHORTWAVE. THIS APPEARS TO BE GAINING CONFIDENCE...AND BRINGS
A WEAK NW FLOW REGIME BACK INTO MID-ATLANTIC REGION EARLY NEXT WEEK.
THIS SCENARIO SUGGESTS TEMPS WILL BE A BIT BLW NORMAL THRU THE
PERIOD WITH A CHC OF DIURNAL CONVECTION...ESP OVR THE ELEVATED
TERRAIN OF THE ALLEGHENIES.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR XPCTD MOST OF THE FIRST 24 HRS. SCT SHRA/TSRA PSBL BEFORE 21Z
AT KBFD...BUT MOST OTHER TERMINALS WILL STAY VFR WITH LIGHT W/NW
WINDS THROUGH 03Z. SCT/NMRS HRA/TSRA WILL THEN REDEVELOP ACROSS
THE LWR GR LAKES AND SHOULD MOVE INTO KBFD AROUND 23Z/00Z AND
NEAR TO KUNV/KAOO/KIPT/KJST AROUND 03Z/04Z. THIS COULD BRING THESE
LOCATIONS DOWN TO MVFR BUT IFR NOT LIKELY EXPECT FOR PERHAPS A
VERY SHORT TIME. MOISTURE POOLING IS NOT GREAT...SFC WIND
CONVERGENCE MINIMAL AND A LITTLE CAP IS PRESENT OVER THE SRN/SERN
PART OF THE CWA. DYNAMICS BEST FOR STRONG STORMS VCTY KBFD AND TO
THE N.
SCT SHRA WILL LINGER ACRS SRN HALF OF THE AREA INTO FRI AM. BUT
TS WILL BE ISOLD WITH LACK OF DAYTIME HEATING. OTHERWISE XPCT VFR
FOR FRI AT MOST SITES. ONLY KMDT MIGHT HAVE CHC FOR SHRA/TS LINGER
INTO THE AFTN.
OUTLOOK...
SAT...VFR.
SUN...VFR...THEN MVFR IN NMRS SHRA/TS AFTN/EVE.
MON/TUE...MAINLY VFR...MVFR PSBL IN SCT AFTN SHRA/TS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...FITZGERALD
NEAR TERM...FITZGERALD/TYBURSKI
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/BEACHLER
AVIATION...DANGELO
Hazardous weather outlook, Jun 25, 4:19 AM EST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
519 AM EDT THU JUN 25 2009
PAZ004>006-010>012-017>019-024>027-033-037-041-042-045-046-260930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-
519 AM EDT THU JUN 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT APPROACHING FROM GREAT LAKES WILL PRODUCE
THUNDERSTORMS ACROSS MUCH OF THE AREA THIS EVENING. A FEW OF THESE
STORMS COULD PRODUCE DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ028-034>036-049>053-056>059-063>066-260930-
JUNIATA-BEDFORD-FULTON-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-
COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
519 AM EDT THU JUN 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 25, 3:08 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
408 PM EDT THU JUN 25 2009
PAZ004-252045-
WARREN PA-
408 PM EDT THU JUN 25 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN COUNTY...
AT 408 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 29 MILES WEST OF
WARREN...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR COLUMBUS AROUND 430 PM.
LAT...LON 4191 7937 4174 7957 4179 7963 4199 7963
4200 7962 4200 7953
EXPERIMENTAL
FORECASTER: LA CORTEThunderstorm Wind, Tioga
- When
- June 25, 3:48 PM EST
- Where
- Tioga County, 0.51 mi E of West Field
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 41.920, -77.540
Thunderstorm winds estimated near 60 mph knocked down trees and wires along Route 249.
Thunderstorm Wind, Tioga
- When
- June 25, 3:55 PM EST
- Where
- Tioga County, 0.86 mi NE of Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 41.960, -77.440
Thunderstorm winds estimated near 60 mph knocked down a tree onto a house on 133 East Mains Street in Knoxville.
Thunderstorm Wind, Tioga
- When
- June 25, 4:13 PM EST
- Where
- Tioga County, 1.47 mi SSE of Charleston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 41.750, -77.240
Thunderstorm winds estimated near 60 mph knocked down trees and wires near Wellsboro.
Thunderstorm Wind, Tioga
- When
- June 25, 4:15 PM EST
- Where
- Tioga County, 0.86 mi NW of Balsam
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 41.710, -77.360
Thunderstorm winds estimated near 60 mph knocked down trees and wires along Route 660.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Michigan, June 25, 2009$374,000 · 1.75 in hail · 47 events
- Hail and Damaging Winds in Ohio, June 25, 2009$318,000 · 1.75 in hail · 39 events
- Flash Flood and Hail in New York, June 25, 2009$165,000 · 1 in hail · 45 events
- Flash Flooding and Flood in Ohio, June 25 to 26, 2009$149,000 · 2.5 in hail · 29 events
- Hail and Damaging Winds in Ohio, June 25, 2009$275,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Nebraska, June 25, 2009$153,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Kentucky, June 25 to 26, 2009$111,000 · 1.75 in hail · 10 events
- Hail and Damaging Wind in Indiana, June 25, 2009$100,000 · 50 kt wind · 3 events
- Damaging Winds and Heavy Rain in Kentucky, June 25 to 26, 2009$63,000 · 55 kt wind · 9 events
- Damaging Winds in New York, June 25, 2009$66,000 · 50 kt wind · 6 events
- Flood and Hail in Kansas, June 25, 2009$30,000 · 2 in hail · 14 events
- Flash Flood and Damaging Wind in Indiana, June 25 to 26, 2009$44,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168430, 168440, 168441, 168442.